Hail, Stone
- When
- May 23, 8:52 PM CST
- Where
- Stone County, 5 mi NW of Kimberling City
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.650, -93.500
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 23, 2:57 PM CST, 5 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 357 PM CDT SUN MAY 23 2004 ...MESOSCALE CONVECTIVE DISCUSSION... .DISCUSSION... SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THE TROUGH/WEAK DRYLINE OVER CENTRAL MISSOURI. MODIFYING OUR 18Z SOUNDING FOR CURRENT SURFACE/DEWPOINT SHOWS THE MLCINH HAS DECREASED NEARLY 100 J/KG SINCE 18Z...AND THAT DOESNT TAKE INTO ACCOUNT ANY MID LEVEL COOLING WHICH MAY HAVE OCCURRED. DRY AIR ALOFT MAY BE CAUSING THE STORMS TO STRUGGLE SOME CURRENTLY...AND MAY ULTIMATELY PREVENT CONVECTION FROM REALLY GETTING ORGANIZED FURTHER SOUTHWARD. HOWEVER...QUICK LOOK OUTSIDE THE OFFICE DOES SHOW TOWERING CUMULUS DEVELOPING AND VISIBLE SATELLITE IMAGERY DOES SHOW CUMULUS BUBBLING UP A BIT ALONG THE DRYLINE INTO BARTON COUNTY. SUSTAINED LOW LEVEL CONVERGENCE MAY BE ENOUGH TO OVERCOME THE DRY AIR ALOFT. SURFACE MOISTURE FLUX CONVERGENCE DOES APPEAR TO BE INCREASING OVER SOUTHWEST MISSOURI AND COMBINED WITH THE WEAKENING CAP IT IS ALLOWING UPDRAFTS TO TRY AND DEVELOP. STRONG INSTABILITY (MLCAPES >3000 J/KG) AND STRONG DEEP LAYER SHEAR (45-55KT) WILL SUPPORT SEVERE THUNDERSTORMS AND MID LEVEL STORM ROTATION IN ANY UPDRAFTS THAT CAN SUSTAIN THEMSELVES. .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. IZZI
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT SUN MAY 23 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
313 PM CDT SUN MAY 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
FLOODING.
AND ISOLATED THUNDERSTORMS...SOME MAY PRODUCE:
SMALL HAIL
HEAVY RAIN AND
CLOUD TO GROUND LIGHTNING.
AREAS AFFECTED AND TIMING:
ISOLATED FLOODING WILL CONTINUE OVER LOCATIONS THAT RECEIVED HEAVY
RAINFALL SUNDAY EVENING.
ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...ESPECIALLY OVER
SOUTHWEST MISSOURI SOUTHWEST OF A PITTSBURG KANSAS TO BRANSON
MISSOURI LINE.
DISCUSSION:
SOME ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT
HOURS...HOWEVER THE THREAT OF SEVERE WEATHER HAS GREATLY
DIMINISHED.
SOME LOCALIZED FLOODING WILL CONTINUE OVERNIGHT IN LOCATIONS THAT
RECEIVED HEAVY RAINFALL SUNDAY EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
LOW PRESSURE IS EXPECTED TO REDEVELOP OUT IN THE PLAINS ON
MONDAY AND ANOTHER UPPER LEVEL DISTURBANCE WILL DROP THROUGH
THE NORTHERN PLAINS AND THE MID AND UPPER MISSISSIPPI VALLEY
REGIONS. A FRONTAL BOUNDARY WILL PUSH INTO THE AREA MONDAY
NIGHT INTO TUESDAY AND WILL STALL OUT OVER THE AREA TUESDAY
NIGHT INTO WEDNESDAY. THE BEST CHANCE OF THUNDERSTORM ACTIVITY
ACROSS THE OZARKS WILL BE FROM MONDAY NIGHT INTO TUESDAY NIGHT.
SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND
LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED OVERNIGHT. SPOTTERS MAY BE
NEEDED MONDAY NIGHT INTO TUESDAY NIGHT PERIOD AS THE FRONT MOVES
INTO THE AREA.
LINDENBERG/IZZIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
827 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL HURLEY 36.93N 93.50W
05/23/2004 1.00 INCH STONE MO AMATEUR RADIO
FEHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
842 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0828 PM FLASH FLOOD MOUNT VERNON 37.10N 93.83W
05/23/2004 LAWRENCE MO LAW ENFORCEMENT
FLOODING IN TOWN
0830 PM FLASH FLOOD 3 N STOTTS CITY 37.14N 93.97W
05/23/2004 LAWRENCE MO LAW ENFORCEMENT
WATER OVER HWY 96 NORTH OF STOTTS CITY
FEHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
853 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 3 N EDWARDS 38.17N 93.17W
05/23/2004 0.75 INCH BENTON MO PUBLIC
0337 PM HAIL LINN CREEK 38.03N 92.72W
05/23/2004 0.75 INCH CAMDEN MO PUBLIC
0425 PM HAIL 5 N CAMDENTON 38.07N 92.75W
05/23/2004 0.75 INCH CAMDEN MO FIRE DEPT/RESCUE
REPORTED BY FIRE DEPT/RESCUE.
0432 PM HAIL LINN CREEK 38.03N 92.72W
05/23/2004 1.00 INCH CAMDEN MO LAW ENFORCEMENT
0438 PM HAIL 5 SW OSAGE BEACH 38.18N 92.68W
05/23/2004 1.00 INCH CAMDEN MO PUBLIC
0440 PM HAIL LAKE OZARKS EAST 38.20N 92.73W
05/23/2004 2.00 INCH CAMDEN MO PUBLIC
0529 PM HAIL 5 NE SLEEPER 37.80N 92.54W
05/23/2004 0.75 INCH LACLEDE MO LAW ENFORCEMENT
0532 PM HAIL LOCKWOOD 37.38N 93.97W
05/23/2004 1.00 INCH DADE MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
0534 PM HAIL RICHLAND 37.85N 92.42W
05/23/2004 1.00 INCH PULASKI MO LAW ENFORCEMENT
911 CENTER. REPORTED BY LAW ENFORCEMENT.
0610 PM HAIL (TBN)FT LEONARD WOOD AAF37.75N 92.13W
05/23/2004 2.00 INCH PULASKI MO OTHER FEDERAL
REPORTED BY OTHER FEDERAL.
0636 PM FUNNEL CLOUD MOUNT VERNON 37.10N 93.83W
05/23/2004 LAWRENCE MO AMATEUR RADIO
REPORTED BY AMATEUR RADIO.
0643 PM HAIL MOUNT VERNON 37.10N 93.83W
05/23/2004 1.00 INCH LAWRENCE MO LAW ENFORCEMENT
VIA E-SPOTTER. REPORTED BY LAW ENFORCEMENT.
0644 PM HAIL MOUNT VERNON 37.10N 93.83W
05/23/2004 1.00 INCH LAWRENCE MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
0652 PM TSTM WND GST MOUNT VERNON 37.10N 93.83W
05/23/2004 60 MPH LAWRENCE MO PUBLIC
TREE LIMBS DOWN.
0702 PM HAIL PLATO 37.50N 92.23W
05/23/2004 0.88 INCH TEXAS MO FIRE DEPT/RESCUE
0714 PM HAIL PLATO 37.50N 92.23W
05/23/2004 0.75 INCH TEXAS MO FIRE DEPT/RESCUE
0723 PM HAIL 3 SE ROBY 37.49N 92.11W
05/23/2004 0.88 INCH TEXAS MO PUBLIC
0739 PM HAIL 2 N ROBY 37.55N 92.15W
05/23/2004 1.00 INCH TEXAS MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
0815 PM HAIL CRANE 36.90N 93.57W
05/23/2004 0.88 INCH STONE MO AMATEUR RADIO
0815 PM HAIL 3 N CRANE 36.94N 93.57W
05/23/2004 1.00 INCH STONE MO AMATEUR RADIO
0824 PM FLASH FLOOD (JLN)JOPLIN MUNI ARPT 37.15N 94.50W
05/23/2004 JASPER MO LAW ENFORCEMENT
INTERSECTION OF HWY 59 AND FF, WEST BOUND LANE OF HWY FF
NEAR DUQUESNE. REPORTED BY LAW ENFORCEMENT.
0824 PM HAIL HURLEY 36.93N 93.50W
05/23/2004 1.00 INCH STONE MO AMATEUR RADIO
0828 PM FLASH FLOOD MOUNT VERNON 37.10N 93.83W
05/23/2004 LAWRENCE MO LAW ENFORCEMENT
FLOODING IN TOWN
0830 PM FLASH FLOOD 3 N STOTTS CITY 37.14N 93.97W
05/23/2004 LAWRENCE MO LAW ENFORCEMENT
WATER OVER HWY 96 NORTH OF STOTTS CITY
FEHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
858 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD DIAMOND 37.00N 94.32W
05/23/2004 NEWTON MO LAW ENFORCEMENT
HWY 59 NEAR DIAMOND, WATER OVER THE ROAD
FEHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
915 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0914 PM FLASH FLOOD DUENWEG 37.08N 94.42W
05/23/2004 JASPER MO LAW ENFORCEMENT
20TH STREET AT THE INTERSECTION OF PROSPERITY AND ERWIN
IS WATER COVERED.
FEHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 5 NW KIMBERLING CITY 36.65N 93.49W
05/23/2004 1.00 INCH STONE MO PUBLIC
FEHThe Springfield radar (KSGF), 66 km away, was scanning. The volume nearest the first event began at 02:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398087.